Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 7, 2023, 4:25 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 4:25 PM MST (23:25 UTC)
- Expired
- Aug 7, 2023, 7:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Graham County, AZ
The radar
The Tucson radar (KEMX), 124 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1420 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
727
WGUS55 KTWC 072325
FFWTWC
AZC009-080230-
/O.NEW.KTWC.FF.W.0008.230807T2325Z-230808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
425 PM MST Mon Aug 7 2023
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Graham County in southeastern Arizona...
* Until 730 PM MST.
* At 425 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen near and to the east of Swift Trail Junction.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Safford, Solomon, Roper Lake State Park and Swift Trail Junction.
This includes the following highways...
Route 191 between mile markers 99 and 118...and
near mile marker 131.
Route 70 between mile markers 343 and 353.
Route 266 between mile markers 105 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3282 10959 3278 10949 3261 10946 3253 10958
3250 10974 3249 10989 3257 10992 3275 10981
3281 10968
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GEL2 follow-up statements
052
WGUS75 KTWC 080038
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
538 PM MST Mon Aug 7 2023
AZC009-080230-
/O.CON.KTWC.FF.W.0008.000000T0000Z-230808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham AZ-
538 PM MST Mon Aug 7 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS
EVENING FOR SOUTH CENTRAL GRAHAM COUNTY...
At 538 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2.5 inches of rain have
fallen east of Highway 191 in the Swift Trail Junction area.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Safford, Solomon, Roper Lake State Park and Swift Trail Junction.
This includes the following highways...
Route 191 between mile markers 99 and 118...and
near mile marker 131.
Route 70 between mile markers 345 and 353.
Route 266 between mile markers 105 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3282 10959 3278 10949 3261 10946 3253 10958
3250 10974 3249 10989 3257 10992 3275 10981
3281 10968
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GEL986
WGUS75 KTWC 080221
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
721 PM MST Mon Aug 7 2023
AZC009-080231-
/O.EXP.KTWC.FF.W.0008.000000T0000Z-230808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham AZ-
721 PM MST Mon Aug 7 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR
SOUTH CENTRAL GRAHAM COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3282 10959 3278 10949 3261 10946 3253 10958
3250 10974 3249 10989 3257 10992 3275 10981
3281 10968
$$
GELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:13 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 7, 3:13 PM MST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 313 PM MST Mon Aug 7 2023 .SYNOPSIS...Somewhat more typical monsoon weather is expected this week with temperatures running closer to normal with scattered afternoon and evening thunderstorms across much of southeast Arizona. Drying out over the weekend and heating back up again Sunday into early next week. && .DISCUSSION...Scattered strong to severe thunderstorms developed rather quickly after 1230 pm mainly across Cochise county with lots of nickel to quarter size hail reports. These storms possibly being aided by a very weak upper level disturbance that was near Nogales this afternoon.days for scattered showers and thunderstorms each day through at least Thursday. Not every will see rain but those that do, could be locally heavy. Outside of Cochise county its pretty quiet even with the significant increase in moisture over the past 24 hours. Most recent CAMS showing different solutions on what might occur over the next 6-10 hours. Some runs have strong outflow moving out of Sonora MX and developing elevated storms as far north as Phoenix. Others do not. Thus went with a blend of models, leaning toward the NBM, with scattered storms this evening into early Tuesday morning. Moisture hanging around for most the week with Tuesday and Wednesday likely being the more active days. Interesting to note that the mid-level remnants of TS Eugene will move into southern California Thursday. Low-grade monsoon forecast Friday into the weekend. Temperatures this week will remain several degrees above normal before starting to warm up a bit over the weekend. Models suggesting a return to excessive heat levels with record or near record highs early next week under another strong high over the state. && .AVIATION...Valid through 09/00Z. SCT -SHRA/-TSRA for much of the valid period with storms developing either along outflow boundaries thru 08/10z and then again after 08/19z due to daytime heating. Erratic wind gusts to 45 kts with any -TSRA. Otherwise SFC winds NW-WLY 10-15 kts gusting up to 25 kts thru 08/03Z and once again after 09/18z. At other times winds will follow diurnal trends and generally remain under 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of showers and thunderstorms each afternoon through the weekend. Any storms that do form are capable of producing erratic and gusty outflows. Daytime temperatures remain a few degrees above normal before increasing this upcoming weekend into early next week. Minimum RH in the lower elevations range from 20-35% and 40-50% in the higher elevations today and decreasing to 10-20% and 20-30% by the weekend. && .CLIMATE...The consecutive day streak of highs 100 degrees or hotter in Tucson now stands at 53 days. The probabilities thru Friday of NOT hitting 100 degrees is less than 10% each day. Looking ahead to early next week, the most recent probabilities for hitting 110 degrees in Tucson is between 10% and 20%. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 7, 1:08 PM MST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
108 PM MST Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM Hail 6 ESE Sierra Vista 31.54N 110.23W
08/07/2023 E1.00 inch Cochise AZ Public
Quarter sized hail.
&&
GRGLocal storm report, Aug 7, 1:09 PM MST, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
109 PM MST Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM Hail 6 SE Sierra Vista 31.50N 110.26W
08/07/2023 E1.00 inch Cochise AZ Trained Spotter
Quarter sized hail and 1in of rain in 45
minutes.
&&
GRGLocal storm report, Aug 7, 1:36 PM MST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
136 PM MST Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Hail Sierra Vista 31.57N 110.32W
08/07/2023 E1.75 inch Cochise AZ Public
Photo of hail sent via social media.
&&
DVSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 6, 5:23 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 6, 5:40 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 6, 5:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 35 min |
| Aug 6, 6:40 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 65 min |
| Aug 6, 7:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 6, 7:14 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 6, 7:26 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 7, 12:52 PM MST | Dust Storm Advisory | TWC | Cochise | 3 hr |
| Aug 7, 12:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
| Aug 7, 1:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Aug 7, 1:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 7, 1:21 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 7, 1:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 33 min |
| Aug 7, 1:27 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 7, 1:30 PM MST | Areal Flood Advisory | TWC | Cochise | 109 min |
| Aug 7, 1:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 7, 1:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 7, 2:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Aug 7, 2:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 7, 3:09 PM MST | Severe Thunderstorm Warning | TWC | Graham | 51 min |
| Aug 7, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Graham | 48 min |
| Aug 7, 3:59 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 7, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.